Actas Dermo-Sifiliográficas (English Edition) Actas Dermo-Sifiliográficas (English Edition)
Actas Dermosifiliogr 2017;108:599-601 - Vol. 108 Num.6 DOI: 10.1016/j.ad.2016.11.018
Case and Research Letter
Sorafenib-induced Acute Generalized Exanthematous Pustulosis: An Increasing Association?
Pustulosis exantemática generalizada aguda por sorafenib: ¿una relación en aumento?
A. Alegre-Sáncheza,, , D. de Perosanz-Loboa, I. Pinilla-Pagnonb, E. Muñoz-Zatoa
a Dermatology Service, Ramon y Cajal Hospital, Madrid, Spain
b Pathology Sevice, Ramon y Cajal Hospital, Madrid, Spain
Dear Editor,

Acute Generalized Exanthematous Pustulosis (AGEP) is an acute eruption considered as a severe cutaneous adverse reaction (SCAR) related to drugs. Although antibiotics are the most common triggers, many other drugs have been associated with AGEP. More rarely, cases of nun-drug-related AGEP have been reported, due to viral or bacterial infections, spider bites or mercury hypersensitivity.1 Here, we present the case of an AGEP triggered by the kinase-inhibitor Sorafenib and we expose a brief review of similar cases reported.

A 78-year-old woman presented to the Emergency Department with a 6-week history of an extensive, pruriginous exanthema consisting of erythematous and edematous plaques in the face, chest and upper extremities, with small isolated pustules (Fig. 1). Mucous membrane involvement was confined to the lips. Neither fever nor other systemic symptoms were evident. Two months before, she had initiated treatment with sorafenib due to an unresectable hepatocarcinoma. Skin reaction developed gradually two days after initiating the treatment.

Figure 1.
(0.25MB).

Clinical evolution. (a) Exanthema affecting mainly face, upper trunk, superior limbs with isolated patches on abdomen and lower extremities. (b) Closer image showing isolated pustules surrounded by erythema. (c) Evolution of the exanthema 5 days after Sorafenib discontinuation. Mild erythema and desquamation on upper trunk with pustules resolution.

Laboratory examination revealed a hypereosinophilia of 1.4×109/L. A skin biopsy was performed, rendering typical histological features of AGEP (Fig. 2). Attending to the validated EuroSCAR scoring system,2 our case was then classified as a Probable AGEP. Sorafenib was discontinued immediately, and treatment with intravenous methylprednisolone 1mg/kg was initiated. Cutaneous lesions improved rapidly and were almost totally resolved after a week. This clinical evolution strongly supports the diagnosis of sorafenib-induced AGEP.

Figure 2.
(0.41MB).

Histopathology. HE 10×. Neutrophilic spongiotic subcorneal pustules. Perivascular infiltrate with lymphocytes and eosinophyles.

AGEP is characterized by numerous, small, non-follicular and sterile pustules arising within extensive areas of edematous erythema. Fever and leukocytosis are common findings and severe cases of AGEP can associate visceral involvement. Mucous membrane might also be affected. Time interval between drug administration and the skin eruption onset is typically 48h, although it varies from 1 day to 4 weeks. It typically resolves in two weeks after drug discontinuation.1,2 Main differential diagnoses of AGEP are other pustular diseases, such as pustular psoriasis, and other severe cutaneous adverse reactions, such as Stevens Johnson syndrome (SJS) or Toxic Epidermal Necrolysis. Compared to AGEP, in SJS/NET, mucosal involvement and skin detachment (Nikolsky sign) are a constant. However, the possibility of overlap of different severe cutaneous reactions have been recently discussed in the literature.3

Sorafenib is a multikinase inhibitor that mainly target tumor cell angiogenesis, first used in advanced renal cell cancer and unresectable hepatocellular carcinoma with recent indications in other cancers.4 It inhibits multiple tyrosine-kinases, such as RAF-1 and B-RAF, and it blocks tyrosine-kinases receptors, such as platelet-derived growth factor receptor (PDGFR), related with carcinogenesis.7

Patients under treatment with multikinase inhibitors usually develop cutaneous reactions. In a prospective study, up to 72% of the patients taking sorafenib presented dermatological symptoms.4,7 Most of these reactions are maculopapular rashes and other grade 1–2 severity adverse reactions that can be easily managed. Other non-severe skin reactions that can be found are hand–foot skin reaction, stomatitis, subungual splinter hemorrhages, facial erythema or alopecia.4,7

However, some of these patients develop SCARs related to sorafenib, such as Drug Reaction with Eosynophilia and Systemic Symptoms (DRESS), SJS or AGEP.5,6,8,9

To our knowledge, only 2 more cases of sorafenib-induced acute exanthematous pustulosis have been published, being one of them an acute localized exanthematous pustulosis (ALEP) and the other one a complete AGEP.5,6 The main features of these cases are presented in Table 1. Interestingly, all the three cases occurred in women who were under treatment with sorafenib due to unresectable hepatocarcinoma. Cases of AGEP have also been reported associated with other multikinase inhibitors such as imatinib.10 Therefore; we believe that the association between kinase-inhibitors and AGEP might be an under-reported entity with an increasing incidence due to the appearance of new drugs of this nature.

Table 1.

Demographical and clinical features of sorafenib-induced AGEP/ALEP cases.

Case  Sex, age (years old)  Sorafenib indication  Latency  Distribution  Fever  Laboratory abnormalities  Mucosal involvement  Skin biopsy  Resolution 
Liang, CP et al. (2011)5  Woman, 59 yo  Hepatocarcinoma  2 weeks  Localized: lower limbs  No  No  No  Subcorneal pustules with intraepidermal spongiform  Spontaneous improvement after sorafenib discontinuation 
Pretel, M et al. (2014)6  Woman, 50 yo  Hepatocarcinoma  4 weeks  Generalized: neck, abdomen, buttocks and lower limbs  No  Neutrophilia 7.1×109/L  No  Subcorneal pustules with papillary edema  Spontaneous improvement after sorafenib discontinuation 
Our case (2016)  Woman, 78 yo  Hepatocarcinoma  2 days  Generalized: chest, neck, facial area and upper limbs  No  Eosinophilia 1.4×109/L  Labial mucosa desquamation  Subcorneal pustules with papillary edema. Low necrosis keratinocyte and isolated eosinophils  Improvement after sorafenib discontinuation and corticosteroids treatment 

In conclusion, we report a new case of sorafenib-induced AGEP. We should be aware of this cutaneous side effect of sorafenib and other multikinase inhibitors, given that drug discontinuation is the key point on AGEP treatment.

Conflict of interests

The authors declare no conflict of interest.

References
1
J. Szatkowski,R.A. Schwartz
Acute generalized exanthematous pustulosis (AGEP): a review and update
J Am Dermatol, 73 (2015), pp. 843-848
2
A. Sidoroff,S. Halevy,J.N. Bavinck,L. Vaillant,J.C. Roujeau
Acute generalized exanthematous pustulosis (AGEP): a clinical reaction pattern?
J Cutan Pathol, 28 (2001), pp. 113-119
3
C. Horcajada-Reales,A. Pulido-Pérez,R. Suárez-Fernández
Toxicodermias graves: ¿existen las formas combinadas?
Actas Dermo-sifiliográficas, 107 (2016), pp. 23-33 http://dx.doi.org/10.1016/j.ad.2015.08.006
4
C. Robert,C. Mateus,A. Spatz,J. Wechsler,B. Escudier
Dermatologic symptoms associated with the multikinase inhibitor sorafenib
J Am Dermatol, 60 (2009), pp. 299-305
5
C.P. Liang,C.S. Yang,J.L. Shen,Y.J. Chen
Sorafenib-induced acute localized exanthematous pustulosis in a patient with hepatocellular carcinoma
Br J Dermatol, 165 (2011), pp. 443-445 http://dx.doi.org/10.1111/j.1365-2133.2011.10377.x
6
M. Pretel,M. Iñarrairaegui,J.M. Lera,L. Aguado,M.A. Idoate
Acute generalized exanthematous pustulosis induced by sorafenib
JAMA Dermatol, 150 (2014), pp. 664-666 http://dx.doi.org/10.1001/jamadermatol.2013.6924
7
C.M. Reyes-Habito,E.K. Roh
Cutaneous reactions to chemotherapeutic drugs and targeted therapies for cancer. Part II. Targeted therapies
J Am Dermatol, 71 (2014), pp. 217.e1-217.e11
8
D.K. Kim,S.W. Lee,H.S. Nam,D.S. Jeon,N.R. Park,Y.H. Nam
A case of Sorafenib-induced DRESS syndrome in hepatocelluar carcinoma
Korean J Gastroenterol, 67 (2016), pp. 337-340 http://dx.doi.org/10.4166/kjg.2016.67.6.337
9
K.H. Sohn,S.Y. Oh,K.W. Lim,M.Y. Kim,S.Y. Lee,H.R. Kang
Sorafenib induces delayed-onset cutaneous hypersensitivity: a case series
Allergy Asthma Immunol Res, 7 (2015), pp. 304-307 http://dx.doi.org/10.4168/aair.2015.7.3.304
10
A.D. Scott,M. Lee,F. Kubba,A. Chu
Acute generalized exanthematous pustulosis (AGEP) secondary to imatinib in a patient with chronic myeloid leukaemia
Clin Exp Dermatol, 40 (2015), pp. 926-927 http://dx.doi.org/10.1111/ced.12479
Corresponding author. (A. Alegre-Sánchez adrian.alegresanchez@gmail.com)
Copyright © 2017. AEDV
Actas Dermosifiliogr 2017;108:599-601 - Vol. 108 Num.6 DOI: 10.1016/j.ad.2016.11.018